Alert archive / Mississippi / Winter Weather Advisories in 2021
Winter Weather Advisory 7, NWS Jackson, MS
NWS Jackson, MS issued this winter weather advisory at Feb 16, 2021, 2:50 PM CST for 24 counties in Mississippi; Concordia Parish, Louisiana. It took effect at Feb 17, 2021, 6:00 AM CST. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Feb 16, 2021, 2:50 PM CST (20:50 UTC)
- In effect from
- Feb 17, 2021, 6:00 AM CST
- Expired
- Feb 18, 2021, 6:00 AM CST
- In force
- 24 hr
- Issued by
- NWS Jackson, MS
All 25 counties
Concordia Parish, LA, Adams County, MS, Claiborne County, MS, Clarke County, MS, Copiah County, MS, Covington County, MS, Franklin County, MS, Jasper County, MS, Jefferson County, MS, Jefferson Davis County, MS, Jones County, MS, Kemper County, MS, Lauderdale County, MS, Lawrence County, MS, Leake County, MS, Lincoln County, MS, Lowndes County, MS, Neshoba County, MS, Newton County, MS, Noxubee County, MS, Rankin County, MS, Scott County, MS, Simpson County, MS, Smith County, MS, Winston County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 29 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.8 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 677 m above ground
- 0-6 km bulk shear
- 98 kt
- 0-1 km storm-relative helicity
- -96 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this winter weather advisory went out at Feb 16, 11:51 AM CST, 2 hours 59 minutes earlier.
Area forecast discussion, Feb 16, 11:51 AM CST, 2 hours 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1151 AM CST Tue Feb 16 2021
.UPDATE...
Updated for 18Z aviation discussion
&&
.AVIATION...
18Z TAF discussion:
An MVFR cloud deck persists across much of south/east MS this
morning, with isolated SHSN causing a few visby reductions.
Conditions are expected to improve to VFR at most sites by this
evening, but then clouds will increase again later tonight ahead
of the next system, with MVFR ceilings returning in many areas by
daybreak and lowering further through the day. Toward the end of
the TAF period, precip will begin to spread across the area, with
FZRA, IP, SN expected around GLH/GWO. Precip may begin as FZRA at
JAN/HKS/GTR tomorrow afternoon, but it is expected to transition
to RA later on. All RA is expected for the MEI/PIB/HBG area at
this time. /DL/
&&
.DISCUSSION...
As if the forecast for the next few days wasn't going to be
challenging enough, this morning has thrown us a curve ball. NW to
SE bands of snow showers, originating from very shallow moisture
in the Arctic airmass, were ongoing overnight and have continued
into the morning - not surprising in this type of CAA regime. What
has been surprising is the amount of snow some of these have been
able to produce. Reports of upwards of 2" of new snow accums have
been received from parts of Kemper Co, with other measurable
accumulations reported over East MS. Particularly since some of
those areas did not experience impacts as great as what was seen
elsewhere yesterday, we posted a Winter Weather Advisory to
highlight potential travel impacts. With temps in the teens, slick
spots will develop quickly where this occurs. This will be
tricky, because some areas will see little to no accumulations,
but locations under one of these narrow bands could see up to an
inch or perhaps two. Otherwise, no big adjustments are planned for
today.
Taking a prelim look at the forecast for our next winter storm
tomorrow into Thursday, we have growing concern about a greater
proportion of winter precip occurring as ice with greater accums
than we are currently advertising possible in the Delta. We're
also seeing indications that an earlier onset of precip may
result in more freezing rain tomorrow morning, potentially over a
larger portion of our area than we are currently advertising.
Much more on that coming up this afternoon. /DL/
Prior discussion below:
Today and tonight...
It has been rather cold this morning as an arctic airmass is located
over the region along with the effects of continued snow/ice/sleet
pack across the region. Clouds and wind have been hampering lows
this morning and sites have remained just about steady through the
night with little movement. Temperatures have remained around 10-15
degrees across most of the region north of I-20, while readings
around 15-20 degrees have been noted to the south. In the last hour,
some clearing has been noted and the wind has subsided in some
locations which may allow temperatures to drop before sunrise and
come closer to single digits but it appears that we won't be quite
as cold as originally thought. Even with the slightly "warmer"
temperatures, wind chills have been in the lower single digits, near
zero in many locations. Even as far down as Hattiesburg, the wind
chills have been around 5 degrees. Some light snow has been reported
across portions of east and southeast Mississippi through the
night.
Today will be dry with clouds gradually clearing and we should see
some sun today. However, temperatures will still be cold and most
locations won't see above freezing. If a location does reach above
freezing, and this looks most likely in the Pine Belt, it won't be
for long. This is bad news for lingering accumulated precipitation
as it will not melt much at all. Anything that does melt will be
quick to refreeze again tomorrow night as temperatures dip back down
in the teens and lower 20s. Inherited Hard Freeze Warning looks good
to cover this and will continue through the forecast period. Wind
Chill Advisory will expire this morning and expect that should occur
on time.
The next shortwave will swing through the Southern Plains today and
approach our region by later tonight. Moisture will begin to enter
southeast Arkansas, northeast Louisiana, and the northwest
Mississippi Delta at the end of the forecast period/early Wednesday
morning. Temperature profiles suggest that this precipitation should
be either snow or sleet, or even a mix as there is a very slight
warm layer. However, it is not very deep and could be enough to
support some sleet or just all snow. The brunt of this next winter
storm will occur on the day Wednesday into Thursday and will
discussed further below. /28/
Wednesday through next Monday...
The highlights for the week are another expected impactful winter
storm across the ArkLaMiss Delta by mid-week, cold temperatures in
the wake before a moderating trend & rain chances into late next
weekend/early next week.
Wednesday-Thursday: As the mean synoptic trough amplifies & parks
over the southern Plains & into northern Mexico, a lead shortwave
trough/perturbation is progged eject E-NE along the northern Gulf
Coast. This will lead to a deepening surface cyclone, generally less
than a 1010mb or so. Increasing low-mid level WAA & ascent will
commence, which will help saturate the sub-freezing air. Due to
this, another round of winter precipitation is likely near or just
before daybreak Wednesday, with areas further to the NW under the
influence of colder low-level thermal profiles. Due to this, the
best chances of accumulating snow looks to be in the NW Delta,
especially into SE Arkansas & NW Mississippi. Further to the
southeast, there remains potential that as this precipitation moves
in, a period of sleet transitioning to freezing rain, will advect to
the N & W through the morning hours. The best chances of
accumulating ice potential is along & NW of the Mississippi River,
some to the NE into central Mississippi & potentially NE
Mississippi. Areas on the E-SE fringes will likely see early wintry
mix but a gradual transition from sleet/freezing rain to rain by the
mid-morning to afternoon hours. Further northwest, NE flow will lock
in CAA over the sub-freezing air & lingering sleet & snowpack, which
will help better sleet & snow potential to reside. This activity
looks to keep high temperatures remaining below freezing from a line
from along & NW around Winnsboro, LA up to near Ruleville, MS. Due
to this, any additional accumulations of up to 1 to 2 inches of
sleet/snow & up to a quarter-half inch of ice are again possible
across the Delta. This will only prolong the dangerous travel & road
conditions & exacerbate &/or cause additional power outages. Will
maintain the previous mention of "Significant" for ice & snow in the
HWO across the ArkLaMiss Delta while "Elevated" & "Limited" further
to the SE. The impacts look to be mostly from ice but somewhat from
sleet & snow, especially the further NW into the ArkLaMiss Delta.
Due to this potential, issued a Winter Storm Watch from 6AM
Wednesday through 6AM Thursday for the previously mentioned area,
with highest impact potential from a Winnsboro, LA to Grenada, MS
line & NW. Some further expansion of the "Significant" & Winter
Storm Watch &/or future advisories/warnings may be needed into
portions of the Golden Triangle & NE MS. Will hold off for now. Due
to continued WAA, highs will gradually get above freezing, for areas
south of Interstate 20 just before noon & most areas outside the
Delta by early afternoon. In addition, better warmth to the SE will
help some widespread rains & some storms to develop. Some stronger
elevated convection can't be ruled out in SE Mississippi but the
most likely area looks to confined to the coastal areas. Will keep
mention of some isolated stronger potential for now, but may be
further refined as we get closer.
As the low tracks to the E, expect the wintry mix to gradually build
off to the E. This will lead to the axis of mixed precipitation,
including freezing rain/drizzle & some light snow chances to migrate
E into Thursday morning & afternoon. A reinforcing front & arctic
airmass will build S out of the Plains, keeping highs at or below
freezing across the Delta. Wind chills could be a problem & a
mention in the HWO/graphics &/or advisory potential will likely be
needed again across areas N of Interstate 20 Thursday night. All
rain & winter weather chances will move out into late Thursday as
strong trough & subsidence/drying build in with strong +1035mb
surface high builds S across the southern Plains through Texas.
Clearing of clouds will help extremely efficient radiational cooling
Thursday night.
Friday night through next weekend: A much drier & gradual moderating
long-term forecast remains the trend. With surface high pressure
ridge axis building through, the last gasp of the arctic cold is
expected through Friday night, with wind chills in the single digits
across the Delta into teens elsewhere. As mentioned before, this
period may need to be advertised for wind chill issues redeveloping
& hard freeze conditions persisting. Highs will still remain below
freezing across the Delta Friday. As the mid-level & surface ridge
of high pressure builds through late week, highs will finally
moderate above freezing in the Delta & areawide into the weekend.
Lastly, another front will move in either late Sunday or next Monday
which will bring an increase in rain chances. /DC/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 27 17 40 31 / 16 2 89 91
Meridian 31 19 45 35 / 35 0 61 98
Vicksburg 26 16 35 29 / 16 12 93 81
Hattiesburg 37 22 48 37 / 33 0 60 95
Natchez 33 19 40 30 / 16 5 96 78
Greenville 21 15 29 28 / 16 19 94 83
Greenwood 23 16 34 30 / 16 11 90 92
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Hard Freeze Warning until noon CST Wednesday for MSZ018-019-
025>066-072>074.
Winter Weather Advisory until noon CST today for MSZ031-038-039-
045-046-051-052-058.
Winter Storm Watch from Wednesday morning through late Wednesday
night for MSZ018-019-025>027-034>036-040-041.
LA...Hard Freeze Warning until noon CST Wednesday for LAZ007>009-015-
016-023>026.
Winter Storm Watch from Wednesday morning through late Wednesday
night for LAZ007>009-015-016-023.
AR...Hard Freeze Warning until noon CST Wednesday for ARZ074-075.
Winter Storm Watch from Wednesday morning through late Wednesday
night for ARZ074-075.
&&
DL/28/DCHazardous weather outlook, Feb 16, 7:06 AM CST, 7 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 706 AM CST Tue Feb 16 2021 ARZ074-LAZ007>009-015-016-023>026-MSZ031-038>061-063>065-171315- Ashley-Morehouse-West Carroll-East Carroll-Richland-Madison LA- Franklin LA-Catahoula-Tensas-Concordia-Lowndes-Winston-Noxubee- Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren- Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson- Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lawrence- Jefferson Davis-Covington- 706 AM CST Tue Feb 16 2021 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, northeast Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight DANGEROUS COLD THREAT...Elevated TIMING...Today through Tonight Today through tonight, low temperatures below 20 degrees with high temperatures near or below 32 degrees are likely. Frost bite and hypothermia are possible with prolonged exposure. Many exposed pipes may fail. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Wednesday through Monday Another winter storm is expected Wednesday morning through Thursday, resulting in dangerous travel conditions and numerous power outages. This winter storm will result in additional and significant icing and snow accumulations for portions of extreme southeast Arkansas, northeast Louisiana and west-northwest Mississippi. (https://www.weather.gov/images/jan/graphicast/2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. ARZ075-MSZ018-019-025>030-032>037-171315- Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery- Webster-Clay-Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala- 706 AM CST Tue Feb 16 2021 This hazardous weather outlook is for portions of southeast Arkansas, central Mississippi, and north central Mississippi. .DAY ONE...Today and Tonight DANGEROUS COLD THREAT...Significant TIMING...Today through Tonight Today through tonight, low temperatures near or below 15 degrees with high temperatures below 32 degrees likely. Frost bite and hypothermia are likely with prolonged exposure. Damage to exposed pipes likely and water main breaks are possible. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Wednesday through Monday Another winter storm is expected Wednesday morning through Thursday, resulting in dangerous travel conditions and numerous power outages. This winter storm will result in additional and significant icing and snow accumulations for portions of extreme southeast Arkansas, northeast Louisiana and west-northwest Mississippi. (https://www.weather.gov/images/jan/graphicast/2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. MSZ062-066-072>074-171315- Lincoln-Jones-Marion-Lamar-Forrest- 706 AM CST Tue Feb 16 2021 This hazardous weather outlook is for portions of south central Mississippi, and southeast Mississippi. .DAY ONE...Today and Tonight DANGEROUS COLD THREAT...Limited TIMING...Today through Tonight Today through tonight, low temperatures near or below 20 degrees with high temperatures in low 30s are possible. Hypothermia is possible with prolonged exposure and there will be a possible danger to exposed pipes. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Wednesday through Monday Another winter storm is expected Wednesday morning through Thursday, resulting in dangerous travel conditions and numerous power outages. This winter storm will result in significant icing and snow accumulations for portions of extreme southeast Arkansas, northeast Louisiana and west-northwest Mississippi. (https://www.weather.gov/images/jan/graphicast/2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Wednesday through Wednesday night. 23 && ...HAZARD LEGEND... *DANGEROUS COLD* Extreme...Lows below 10 degrees and highs below 32 degrees and/or wind chill temperatures lower than -10 degrees likely. Hypothermia is likely with prolonged exposure and frost bite is expected on exposed skin within 30 minutes. Water main breaks are expected. Significant...Lows below 15 degrees and highs below 32 degrees and/or wind chills between -10 and -1 degrees likely. Frost bite and hypothermia are likely with prolonged exposure. Water main breaks are possible. Elevated...Lows below 20 degrees and highs near or below 32 degrees and/or wind chills between 0 and 9 degrees likely. Frost bite and hypothermia are possible with prolonged exposure. Many exposed pipes may fail. Limited...Lows below 20 degrees and highs near or below 33 degrees and/or wind chills around 10 degrees possible. Hypothermia is possible with prolonged exposure and possible danger to exposed pipes. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Local storm report, Feb 16, 12:03 PM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1203 PM CST TUE FEB 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM SNOW 1 N MACON 33.13N 88.56W
02/16/2021 E0.5 INCH NOXUBEE MS EMERGENCY MNGR
VARYING LIGHT SNOW ACCUM THIS MORNING ACROSS
THE COUNTY.
&&
CELocal storm report, Feb 16, 12:04 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1204 PM CST TUE FEB 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM SNOW 1 SW COLUMBUS 33.50N 88.41W
02/16/2021 E0.5 INCH LOWNDES MS EMERGENCY MNGR
VARYING LIGHT SNOW ACCUM THIS MORNING ACROSS
THE COUNTY.
&&
CELocal storm report, Feb 16, 12:05 PM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1205 PM CST TUE FEB 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM SNOW QUITMAN 32.04N 88.73W
02/16/2021 E1.0 INCH CLARKE MS EMERGENCY MNGR
VARYING LIGHT SNOW ACCUM THIS MORNING ACROSS
THE COUNTY. 1/2 TO 1.0 INCH.
&&
CEThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 4:25 AM CST | Winter Storm Watch | JAN | Bolivar, Carroll, Grenada, Holmes, Humphreys, Issaquena and 4 more | 10 hr |
| Feb 16, 8:39 AM CST | Winter Weather Advisory | JAN | Clarke, Kemper, Lauderdale, Lowndes, Neshoba, Newton and 2 more | 3 hr |
| Feb 16, 2:50 PM CST | Winter Storm Warning | JAN | Adams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 33 more | 39 hr |
Nearby
Winter Weather Advisories in Mississippi, 2021Winter Weather Advisories in Louisiana, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.